0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Ziprasidone-Induced Pisa Syndrome after Clozapine Treatment
Marc Ziegenbein, M.D.; Georg Schomerus, M.D.; Stefan Kropp, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2003;15:458-459. doi:10.1176/appi.neuropsych.15.4.458

SIR: Pleurothotonus or Pisa syndrome is a rare dystonia, which was first described by Ekbom and co-workers in the early 1970s.1 The development of Pisa syndrome is most commonly associated with prolonged treatment with typical antipsychotics. However, the illness has also been reported, although less frequently, in patients who are receiving other medications (e.g., cholinesterase inhibitors and antiemetics), in those not receiving medication (idiopathic Pisa syndrome), and in those with neurodegenerative disorders. Drug-induced Pisa syndrome develops predominately in females and older patients with organic brain disorder. 2 It sometimes occurs following the addition of another antipsychotic drug to an established regimen of antipsychotics, or it insidiously arises in antipsychotic-treated patients for no apparent reason. Recently, this adversity has been associated with atypical antipsychotics, such as clozapine, sertindole, olanzapine, and risperidone.3 Clinical characteristics suggest that the underlying pathophysiology of drug-induced Pisa syndrome is complex. A dopaminergic-cholinergic imbalance or serotonergic or noradrenergic dysfunction may be implicated. 2 Pisa syndrome during ziprasidone therapy has not been documented in the literature. Herein, we present a case of ziprasidone-induced Pisa syndrome.

A 38-year-old female patient with schizophrenia (meeting DSM-IV criteria) developed side effects (sedation, weight gain, salivation) during clozapine treatment (275 mg/day). Because of the persisting side effects, the clozapine therapy was discontinued, and ziprasidone, 20 mg twice daily, was started. After 2 weeks, the ziprasidone dose was increased to 40 mg twice daily. On day 18, the patient developed acute truncal dystonia, with predominantly unilateral distribution that led to a left-sided lean and backward rotation, classically referred to as the Pisa syndrome. Ziprasidone was reduced to 20 mg twice daily at day 20 and discontinued on day 24, without improvement in motor abnormality. Successively, treatment with amisulpride began (day 21, 50 mg; day 24, 100 mg). Blood tests, an electroencephalogram, and a tomography (CT) of the brain revealed no abnormal findings. After an additional 14 days, the patient began responding to withdrawal; and symptoms disappeared.

A constellation of putative risk factors for development of Pisa syndrome was found in this case: female gender and previous treatment with typical and atypical neuroleptics (the medical history revealed an approximately 9-year-long previous treatment with typical and atypical neuroleptics). We hypothesize that clozapine medication that was subsequent to a long treatment with typical neuroleptics led to dopaminergic hypersensivity. In the cortices of rat brains, ziprasidone and clozapine are capable of increasing dopamine (DA) release4, and ziprasidone is an agonist at the 5-HT1A receptor, which is believed to occur pre- and postsynaptically. 5 These mechanisms might play a role in our patient, and we recommend cautious use of neuroleptic drugs in patients with risk factors.

Ekbom K, Lindholm H, Ljungberg I: New dystonic syndrome associated with butyrophenone therapy. Z Neurol  1972; 202:94—103
[CrossRef] | [PubMed]
 
Suzuki T, Matsuzuka H: Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management. CNS Drugs  2002; 16(3):165—174
[CrossRef] | [PubMed]
 
Stübner S, Padberg F, Grohmann R, Hampel H, Hollweg M, Hippius H, Möller HJ, Rüther E: Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project. J Clin Psychiatry  2000; 61:569—574
[CrossRef] | [PubMed]
 
Rollema H, Lu Y, Schmidt AW, Spores JS, Zorn SH: 5-HT1A receptor activation contributes to ziprasidone-induced dopamine release in the rat prefrontal cortex. Biol Psychiatry  2000; 48:229—237
[CrossRef] | [PubMed]
 
Barnes NM, Sharp T: A review of central 5-HT receptors and their function. Neuropsychopharmacology  1999; 38:1083—1152
 
+

References

Ekbom K, Lindholm H, Ljungberg I: New dystonic syndrome associated with butyrophenone therapy. Z Neurol  1972; 202:94—103
[CrossRef] | [PubMed]
 
Suzuki T, Matsuzuka H: Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management. CNS Drugs  2002; 16(3):165—174
[CrossRef] | [PubMed]
 
Stübner S, Padberg F, Grohmann R, Hampel H, Hollweg M, Hippius H, Möller HJ, Rüther E: Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project. J Clin Psychiatry  2000; 61:569—574
[CrossRef] | [PubMed]
 
Rollema H, Lu Y, Schmidt AW, Spores JS, Zorn SH: 5-HT1A receptor activation contributes to ziprasidone-induced dopamine release in the rat prefrontal cortex. Biol Psychiatry  2000; 48:229—237
[CrossRef] | [PubMed]
 
Barnes NM, Sharp T: A review of central 5-HT receptors and their function. Neuropsychopharmacology  1999; 38:1083—1152
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 18

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News